Toxic epidermal necrolysis
What is toxic epidermal necrolysis?
Toxic epidermal necrolysis refers to bullous dermatitis, it is accompanied by a detachment of the epidermis, or the formation of epithelial cells. Another name - Lyell's syndrome. There are two main forms of toxic epidermal necrolysis: toxic due to the use of drugs, and staphylococcal (skin lesions such as burn blisters, which are caused by bacteria - staphylococcus). Toxic form affects adults and children, staphylococcus - most young children.
Symptoms of toxic epidermal necrolysis
Causes of toxic epidermal necrolysis
The cause of toxic epidermal necrolysis is unclear. It is assumed that this is an allergic reaction, which caused by drugs or substances acting on the central nervous system which are contained in foods. These skin lesions are usually caused by antibiotics and anticonvulsants. It is believed that toxic epidermal necrolysis can be caused by almost any medication. Sometimes Lyell's syndrome is accompanied by serious diseases such as malignant disease of the blood and lymphatic system. Bacterial form can be caused by staphylococci, which are formed by the action of bubbles with purulent content. Children are particularly sensitive to the toxins of staphylococci (poisonous substances, which are secreted by staphylococci).
Treatment of toxic epidermal necrolysis
First of all, it’s necessary to establish the form of toxic epidermal necrolysis as soon as possible. To do this, the study of the affected skin through a microscope is performed, if there is allergic form of the disease, than process of detachment affects the deeper layers of the skin. Toxic form is treated with high doses of glucocorticoids. Additionally, the balance of protein, fluids and electrolytes is corrected. If there is suspicion of staphylococcal skin lesions, antibiotics are prescribed to the patient.
Due to the fact that causes of toxic epidermal necrolysis are not clear, there is no prophylactic agents. Protecting children from staphylococci is practically impossible. Syndrome is often the result of inflammation of the middle ear, runny nose, cough, so you need to take seriously these symptoms.
When there is manifestation of the first symptoms, skin rash and blisters, you should consult your doctor. By the way, similar symptoms occur in other diseases. It is extremely important to begin treatment as early as possible - the only way to stop the dangerous progression of the disease.
First of all, the doctor assesses the extent of damage to the skin, determine the form of toxic epidermal necrolysis. After that he will appoint drugs - most commonly antibiotics are used, and also toxic epidermal necrolysis is treated with glucocorticoids. If there are a lot of bubbles on patient's body, the patient is hospitalized. At the hospital, the patient will receive the necessary care and treatment.
Course of the disease
First, small spots appear on the skin (similar to those that occur with measles or scarlet fever). Rash gradually spreads and covers all major areas of the skin. Then large bubbles are formed on the reddened skin, which soon burst. The tops of the blisters peeled (struck the surface resembles a burn with boiling water). When pressed on the bubble its size increases due to detachment of the epidermis at the periphery of the bubble under the action of its contents. Almost always, toxic epidermal necrolysis affects connective membrane of the eye, mucous membrane of the mouth and genitals. Detachment of the skin is accompanied by fever, deterioration in general health. Significant loss of fluids and electrolytes entail loss of internal organs. Often the loss of the protective layer of the skin leads to blood poisoning. If the patient does not die during the acute stage of the disease, he will recover in 2-3 weeks. Scarring of bubbles on mucosal heal more slowly than on the skin. The skin at the site of bubbles retains a dark color for a long time.
Other articles on this topic: